CESAR states, “Inhalants are chemical vapors that, when inhaled cut off the brain’s supply of oxygen, producing psychoactive (mind-altering) effects.” Many individuals, but mostly young adolescents, abuse inhalants in order to get high and feel euphoric. Over time, inhalant abuse can cause many of the same issues that drug abuse can, and an inhalant use disorder can develop. If you are concerned that someone you love has an inhalant use disorder, look for the clear signs and seek treatment for them immediately.
How Do I Know It’s an Inhalant Use Disorder?
An inhalant use disorder occurs when a person has been abusing inhalants regularly for some time, and their use of these substances is beginning to become more compulsive than voluntary. Both dependence and addiction can occur in an inhalant use disorder. Dependence occurs when the individual does not feel normal unless they are high on inhalants, and addiction occurs when they cannot stop abusing these substances, even if they realize that they are being harmed by them.
You will know it’s an inhalant use disorder by the fact that it has been occurring for some time, that the person shows the specific signs often and regularly, and that the issues associated with inhalant abuse are becoming worse as the person goes untreated. There are many signs of inhalant abuse and if someone exhibits one or more of them once and never again, they may have only tried inhalants but do not have a disorder. If, however, these signs occur constantly, you can be sure their abuse is consistent and therefore extremely dangerous.
Inhalant Use Disorders and Appearance
When a person abuses inhalants, many signs will occur as part of their appearance which are noticeable and clear. For example, if your child, friend, or loved one constantly has “paint or stains on their body or clothing,” this is a definite sign of an inhalant use disorder. Many inhalants that are frequently abused come in aerosol cans or bottles. People who abuse these will have stains on their body, clothes, and most often their hands. They might also have stains on their mouths from holding the substance to their faces to inhale them.
Other signs you can notice on someone’s appearance are:
- Spots or sores around the mouth and nasal area
- These occur from holding the can up to the mouth as well. It is often called “glue-sniffer’s rash” and is a sign of more long-term inhalant abuse.
- Looking dazed or dizzy
- Breath that smells like chemicals or other strange odors
- Red and runny eyes
- Runny nose
Especially if you notice several of these as a constant sign your loved one exhibits, they are clear indications of inhalant abuse. When a person has sores on their mouth or paint stains on their clothes constantly, you can be certain that they are abusing inhalants regularly and might already be dependent or even addicted. Both inhalant dependence and addiction are dangerous, and even withdrawing from inhalants should be done under medical supervision.
Long-Term Physical Effects of Inhalant Use Disorders
According to the NIDA, “Chemicals found in different types of inhaled products may produce a variety of… short-term effects, such as nausea or vomiting.” There are also long-term physical effects which can be extremely dangerous for the individual. They will constantly exhibit the signs of inhalant intoxication (giggling, slurred speech, euphoria, dizziness), but they will also likely experience physical issues like:
- Liver damage
- Kidney damage
- Hearing loss
- Bone marrow damage
- Coordination problems
- Limb spasms
- Brain damage
- A drastic reduction in the “amount of oxygen able to be carried in the blood”
- Lung damage and breathing issues
- Tingling, numbness, or paralysis in limbs
- Reduced muscle tone
It may be difficult to notice some of these issues on your own, but if your child or loved one is taken to the doctor for these sorts of problems, it is likely that they have an inhalant use disorder. Inhalants can cause many harmful effects on the body, and it can even cause heart failure and death if the individual abuses too much.
Long-Term Behavioral Effects of Inhalant Use Disorders
“Problems in school (failing grades, learning problems, absences)” all lead to the possibility of substance abuse and addiction (CESAR). This is one of the strongest signs that the individual’s inhalant abuse is constant and not occasional, that they are regularly abusing high amounts of these substances.
As stated by the NIDA Teen, the behavior of hiding “empty spray paint or solvent containers, or rags or clothing soaked with chemicals” is common among inhalant abusers. These can often be found in a closet or another out-of-the-way place. Some other behavioral effects of inhalant use disorders are:
- Constant confusion or an inability to concentrate
- Risky sexual behaviors like having unprotected sex
- Excitability (when high)
- The inability to remember things that have just happened
- General apathy
- A change in friendship circles
- This occurs because the individual will want to only spend time with others who abuse inhalants as well.
- Hostility toward others who ask about their inhalant abuse
- The use of slang terms for inhalants like:
- Nitrous Oxide:
- Laughing Gas
- Amyl Nitrate
- Isobutyl Nitrate
- Nitrous Oxide:
- The use of terms for inhalant abuse like bagging, glading, huffing, and snorting
- Suddenly not caring for things which used to be very important to them
- Strange, unexplainable mood swings
When a person abuses inhalants for a long time, it will change the way their brain works, how they think and behave and what makes them feel good, just like how illicit drugs will do. These behaviors are all signs of inhalant abuse that has become regular for the individual which can be extremely dangerous.
The signs of an inhalant abuse disorder are often clear and easy to trace. Most young people who abuse inhalants do so because they cannot get access to illicit drugs, but there are other individuals who abuse inhalants as well. If you notice many of these signs of regular inhalant abuse, seek treatment for your loved one as soon as possible.